ZocdocAnswersMy wife has taken ibuprofen 6400mg, naproxan 2500mg, tramadol hcl 450 mg, hydrocodone-acetaminophen 20-1300 mg. What should I do?

Question

My wife has taken ibuprofen 6400mg, naproxan 2500mg, tramadol hcl 450 mg, hydrocodone-acetaminophen 20-1300 mg. What should I do?

what do i do

Answer

It sounds to me like your wife has attempted a purposeful or accidental overdose of these medications. All of the above dosages are way above the recommended therapeutic dose. For these reasons you should definitely go straight to the emergency department. She will need to be evaluated for potential damage to her stomach and kidneys associated with the use of the ibuprofen or naproxen. With that high dose of hydrocodone taken, she will need to be evaluated for several hours to make sure that she does not have symptoms of opioid overdose which can include sleepiness and lethargy. The tramadol also causes a problem with because it is also an opioid. The only thing that she didn't take too much of was the acetaminophen. The 24 hour limit for this drug is 4 g and she only took 1300 mg. Luckily, acetaminophen is probably the deadliest of all these drugs if taken an overdose. When somebody presents to the emergency department with an overdose, the first step is to stabilize the patient and get basic labs and levels of the usual drugs that people try to overdose on. She will probably need to be monitored in the hospital and perhaps even the ICU. After that, the doctors will likely keep your wife there until she's evaluated by a psychiatrist and deemed safe to leave the hospital.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.